The fellow of autoimmune neurology at Massachusetts General Hospital discussed the need for follow-up with patients long-term after TNFα inhibitor treatment.
“The main clinical takeaway is to dispel the concept that demyelination might just be purely related to the drug. It's very easy to say that and then not worry about future concern for relapses... We think our study supports the conclusion that the drug is really not the sole contributor to these clinical attacks and MRI findings.”
Data from a recent study suggest that in patients treated with tumor necrosis factor alpha inhibitor (TNFαi) treatment, central nervous system (CNS) demyelination can persist after discontinuation in prolonged follow-up.
These findings were presented virtually at the Americas Committee for Treatment and Research in Multiple Sclerosis (ACTRIMS) Forum 2021, February 25-27, by first author Spencer K. Hutto, MD, clinical fellow, Advanced General and Autoimmune Neurology, Massachusetts General Hospital.
The patients in the study had a median rheumatologic illness duration of 102 months and a mean TNFαi use of 11 months. TNFαis used were adalimumab (n = 10; 48%), etanercept (n = 6; 28%), and infliximab (n = 5; 24%). More than half (n = 12; 57%) had new disease activity over time, and 48% (n = 10) experienced relapse with a median of 41 months to first relapse (range, 12-80). Magnetic resonance imaging (MRI) lesion accrual occurred in 47% (n = 10), with a median of 28 months to new lesion or lesions (range, 3-139).
NeurologyLive reached out to Hutto to learn more about the associations between TNFαi and CNS demyelination. He stressed that more research needs to be conducted, especially in larger populations.
For more coverage of ACTRIMS Forum 2021, click here.